California, 2004

Flash Flood in California, January 1, 2004

January 1, 2004 · NWS MTR · 1 event in 1 county or zone

Heavy rains caused the Napa Creek at Highway 29 to rise over flood stage, causing flooding of highways, underpasses and country roads and farmlands along the banks of the creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Heavy rains caused the Napa Creek at Highway 29 to rise over flood stage, causing flooding of highways, underpasses and country roads and farmlands along the banks of the creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 1, 9:12 AM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 1, 9:12 AM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
912 AM PST THU JAN 1 2004

.DISCUSSION...INFRARED AND WATER VAPOR SATELLITE IMAGERY SHOW AN
ENHANCED DIFFLUENT MOISTURE PLUME SPREADING OUT OVER THE DISTRICT...
ORIGINATING FROM NEAR HAWAII. CLOSER TO HOME...SURFACE OBSERVATIONS
AS WELL AS RADAR DATA INDICATE RAIN IS FALLING OVER THE ENTIRE
DISTRICT...WITH SOUTHERLY WIND SPEEDS GUSTING TO 54 MPH AT SFO.
AUTOMATED RAIN GAUGES HAVE RECORDED SOME INTENSE RAINFALL RATES IN
THE NORTH BAY WITH A FEW LOCATIONS BETWEEN 0.75-1.00 INCHES/HOUR.
RADAR IMAGERY INDC A SOLID BAND OF RAIN STRETCHING OVER 125 NM OFF
THE COAST. RADAR VELOCITY PROFILE INDC ALMOST 64 KT OF WIND AT 3750
FT MSL...PERPENDICULAR TO THE MTNS.

CURRENT FCST LOOKS ON TRACK W/THE DISTRICT IN THE FAVORABLE POSITION
IN THE LFQ OF THE JET. NEXT WEEK IS SHAPING UP TO BE A WET WEEK.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     TDA THRU EVE..................FLASH FLOOD WATCH...
                                   ALL COUNTIES EXCEPT SAN FRANCISCO.
     TDA...........................WIND ADVISORY FOR ALL COUNTIES.
     TDA........GLW................PT ARENA TO PT PIEDRAS BLANCAS
                                   AND SAN FRANCISCO AND MONTEREY
                                   BAYS.

STROBIN
Hazardous weather outlook, Jan 1, 6:00 AM PST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST THU JAN 1 2004

CAZ005>010-065-074-075-021400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

ANOTHER STRONG STORM WILL SPREAD HEAVY RAINS AND STRONG WINDS
THROUGHOUT THE SAN FRANCISCO AND MONTEREY BAY AREAS. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL COUNTIES EXCEPT SAN
FRANCISCO. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL PERSIST OVER THE DISTRICT THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Sacramento radar (KDAX), 57 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Napa

When
January 1, 11:41 AM PST to 2:00 PM PST
Where
Napa County, Napa
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.507, -122.330 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382129.